Many drugs can affect the way the liver functions, damage it, or do both. (See also Drugs and the Liver.)
Some drugs, such as statins (used to treat high cholesterol levels), can increase the levels of liver enzymes and cause liver damage (usually minor) but no symptoms.
A very few drugs damage the liver enough to cause symptoms, such as a yellow color of the skin and eyes (jaundice), abdominal pain, itching, and a tendency to bruise and bleed.
Doctors use the term drug-induced liver injury (DILI) to refer to any liver damage caused by medications, whether it results in symptoms or not. The term also includes damage caused by recreational drugs, medicinal herbs, plants, and nutritional supplements.
For some drugs, liver damage is predictable. It occurs shortly after the drug is taken and is related to the drug's dose. In the United States, such damage (often caused by acetaminophen poisoning) is one of the most common causes of the sudden appearance of jaundice, liver failure, or both. For other drugs, damage is unpredictable. It is detected some time after the drug is taken and is not related to the dose. Rarely, such damage results in a severe liver disorder.
Some medicinal herbs (parts of plants used for health benefits) contain substances that can damage the liver. The liver is a prime target for damage because it processes everything that enters the mouth and is swallowed.
Pyrrolizidine alkaloids: Hundreds of herbs contain pyrrolizidine alkaloids, which may damage the liver. These herbs include borage, comfrey, and certain Chinese herbs, such as zi cao (groomwell), kuan dong hua (coltsfoot), qian li guang (liferoot), and pei lan (Eupatorium). Some herbs used to make teas contain pyrrolizidine alkaloids. Sometimes milk, honey, and cereals are contaminated with pyrrolizidine alkaloids, which are then consumed unknowingly.
Pyrrolizidine alkaloids can damage the liver gradually if small amounts are consumed for a long time. Damage can occur more quickly if a large amount is consumed. The hepatic veins may become clogged, blocking blood flow out of the liver.
Other herbs: Liver damage may also result from herbs such as Atractylis gummifera, Camellia sinensis (used to make green and black teas), celandine (in the poppy family), chaparral, germander, jin bu huan, kava, ma huang (Ephedra), mistletoe, pennyroyal oil (used to make teas), and syo-saiko-to (a mixture of herbs).
In general, liver doctors recommend avoiding all herbal supplements because of the lack of safety testing by the US Food and Drug Administration (FDA) and the fact that many of these substances can cause liver damage and even liver failure, even in people who do not have any preexisting liver disease.
Generally, the risk of liver damage by drugs is thought to be increased by the following:
Drinking alcohol increases the risk of liver damage because alcohol damages the liver and thus changes the way drugs are metabolized. In addition, alcohol reduces the body's supply of an antioxidant that helps protect the liver.
Doctors categorize drug-induced liver damage in various ways, such as by how the drug damages the liver, how liver cells are affected, and which liver enzyme abnormalities are detected by blood tests. For example, drugs may damage the liver by directly damaging liver cells (hepatocellular), by blocking the flow of bile out of the liver (cholestatic), or by doing both.
Drugs That Can Damage the Liver
Symptoms of liver disease vary from the general (such as fatigue, a general feeling of being unwell, nausea, itching, and loss of appetite) to the more severe (such as jaundice, an enlarged liver, pain in the upper right part of the abdomen, confusion, disorientation, and reduced alertness).
After stopping the drug suspected of causing damage, doctors repeat liver tests. A significant decrease in liver enzyme levels further supports the diagnosis of drug-induced liver damage.
If liver damage caused by drugs is identified quickly, people have a better prognosis.
Doctors ask which drugs are being taken to determine whether any can cause liver damage. Doctors also do blood tests to measure levels of specific liver enzymes and to evaluate how well the liver is functioning and whether it is damaged (liver tests). Drug-induced liver injury (DILI) is likely when results of liver tests are typical of the liver damage usually caused by a drug that the person is taking. Drugs sometimes cause damage after they are stopped, even when the dose was not high, and sometimes it can take several months for DILI to improve. Thus, determining that a drug is the cause is sometimes difficult or impossible.
Because no test can confirm the diagnosis, doctors also check for other causes of liver damage. Blood tests to check for hepatitis, autoimmune disorders, and other causes are done. Pressing on the upper abdomen to determine the size of the liver and doing imaging tests, such as ultrasonography or computed tomography (CT), can also help doctors identify other causes of liver damage.
Usually, stopping the drug results in recovery. Drugs to relieve symptoms such as itching can be used.
Only a few drugs have antidotes. For example, acetylcysteine can be used if people have taken an overdose of acetaminophen.
If the damage is severe, people may be referred to a specialist. Liver transplantation may be required.